Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Pharmacy and Medications

Alternatives to Simvastatin and Niaspan

05/27/2008

Question:

I started on Lipitor about 10 years ago and switched to Simvastatin several years ago for insurance and cost reasons. Additionally about 5 years ago my doctor added Niaspan to my regimen. All of my blood work has been excellent under this regimen. However I have found that over time I have had feelings of extreme fatigue and generalzed muscle weakness especially in my thighs. Upon stopping both medications all of these side effects have disappeared but I have genetically low HDLs and need some assistance. Do you have any alternatives?

Answer:

Concurrent use of simvastatin and high-dose niacin (greater than or equal to 1 gram) may increase the risk of developing muscle disorders, including muscle weakness. Your doctor should help decide if the drugs caused your symptoms.

Other medicines can increase HDL. These include selective cholesterol absorption inhibitors such as ezetimibe and fibrates such as gemfibrozil. Niacin (without simvastatin) may be of some benefit to you.

Your question can only be answered well by considering your medical history and evaluating your risk for atherosclerosis and coronary heart disease. Other factors may effect the HDL including smoking, inactivity, high blood pressure, and a diet high in certain kinds of fats.

Discuss your concerns as well as alternative therapies with your own doctor or a doctor specializing in lipid disorders.

For more information:

Go to the Pharmacy and Medications health topic, where you can:

Response by:

Carmen M Hadley, RPh, CSPI
Former Clinical Instructor
College of Pharmacy
The Ohio State University